6 months ago, my oncologist told me to take 5000u of Vit. D3 daily because my Zometa infusion was depleting my D. I've noticed that since then, the frequency of my full-blown migraines has increased. I have not changed any other meds with the exception of adding Mobic a few weeks ago. I was having the frequent migraines before that though. Any thoughts?
24 Nov 2015
I've had migraines my whole life. Literally. Last year they become so severe that I ended up in the ER. A place I would avoid at all costs. Made an appointment with a neurologist. I'm allergic to Imitrex and I've tried most everything else so he put me on 500mg of Depakote. Success!
Until I started feeling very ill again. Went to my GP and she runs blood work and says that my D level wax 7. So now I'm on 50,000iu weekly of D2.
And my headaches are back. Vicious. Ugly.
Coincidence or connected? Anyone have any answers?
Thank you for listening.
26 May 2013
What a good question. The only place I could find much factual evidence was Web MD and it says that too much vitamin D can cause headaches which was a surprise to me. The only other semi reliable info was that Vitamin D can cause headaches if your magnesium levels are low.
Something for both of us to find out as I have been having headaches since starting large doses of Calcium and D3 for bones.
26 May 2013
Too much vit D can cause a myriad of problems, and can mimic a vit D deficiency, actually. I also take a vit D rx, 50,000 iu's.
(I noticed a bit of relief in joint pain after being on this supplement for a few months, as I take it once a week.)
If you google vit D deficiency, you'll find all sorts of ills being caused by low D. Like I said, the deficiency mimics an overage of it as well, so call your oncologist to see if you can cut back, perhaps after she/he views your vit D in a blood test?
You are so much FUN!
I'm praying my verbosity didn't p^ss you off!
26 May 2013
I honestly have no idea, but as a fellow migraine sufferer I just wanted to lend you my support and a sincere wish that you find the answer, and hopefully,a solution. Migraines are one of the most miserable pains you can suffer from. If you've never tried it, I take Immitrex Nasal Spray for mine and it usually works beautifully! For whatever reason, neither the immitrex shots or pills work, but the spray does. At any rate, I do hope you find your answer AND a workable solution here!
Hugs to you!
18 Nov 2013
I don't know if any of you are still on this blog, but I thought I'd add my experience. I have Lyme disease, and Vitamin D3 supplements have caused migraines at the lowest dose for many years because of the Lyme (so goes the theory). After treating the Lyme with IV antibiotics for months, I am able to take 1400 IU of Vit D3 twice a day (2800 IU daily), and for the first time since we have been testing my Vit D3 was in the normal range (above 30). I was taking the fish-based Vit D3 at first. Then, because of heavy metals in my blood tests, I decided to switch to the lanolin-based Vit D3. The oil from sheep's wool is rich in Vit D3 naturally. When I switched to the lanolin-based Vit D3 (no change in dosage), I had 11 days (!!) of migraines. It took me that long to figure out that switching the Vit D3 source was the cause of the latest set of migraines.
I have no idea why this would occur. Maybe the lanolin-based one is stronger than the fish-based one, or absorbed more easily by my body. But, all you ladies should check your Vit D3 labels and find out where your Vit D3 is coming from. Switching sources might be something simple to do. And for those who are taking 50,000 IU daily, that's Vit D2, which is not the same as the over-the-counter supplements. So that also is different. I hope this helps someone. I'm going back to the internet to find more information about migraines from switching Vit D3 sources.
26 May 2013
Wow... that's a good question. I suffer from Migraines too, although it's been about a year sinse my last severe Migraine, I used to get them on an almost daily basis!! I had my ovaries removed when I was 29 because of Endometriosis and my daily Migraines stopped!! The doctor thinks that mine were mainly hormone related, although some foods and certain smells can trigger them still! I still can't be bright sunlight without sun glasses and I can't walk outside in the winter if there is snow on the ground and the sun is out because the glare triggers them. Strobe lights send me to the hospital for an injection of Demerol, and the smell of "Old Spice" does the same. But I have never heard of Vitamin D3 being a trigger, but that doesn't mean that it can't be. It very well may be a trigger for you! If you are having an increase in Migraine activity and the Vitamin D3 is the only new thing that you are doing, then it could be the cause.
Not everyone is the same and what can trigger them for some people may not for others.
I wish you the best of luck!
27 May 2013
Just had the Vit D test, myself. I take 1000units per day plus what is in my calcium pills which the two have 1600. Turns out I am still low because I don't get outside at all. That is 2600 units per day.
The blood test is the key to this. You should have it every three months, and they forgot, as did I, to do so when taking high doses. I started with 50,000 per week for 3 months.
Luckily, I rarely have headaches. I have not experienced this effect. Perhaps the prednisone prevents it, I don't know. Will try to ask my endocrinologist when I see him this week to see what he says. K
28 May 2013
UPDATE***** I spoke with my oncologist this afternoon. He said that Vitamin D3 can, on occasion, trigger migraines. He has not seen it often, but has dealt with it. He told me to stop taking the D for a week. If my headaches are still not coming back, then restart the Vitamin D, but cut the dose in half, or for me, take 2500u daily. If the headaches return at the lower dose, I am to call him. He said the benefits of the Vitamin D outweigh the problem of the headaches. We will play with the dose to find the optimum level for me. He does not want to do blood work until next month after I have been on the lower dose for a few weeks. He said No to adding magnesium to the mix, which I expected. I hope my question has helped some of you who are on Vit. D and having migraines. It was a shot in the dark on my part, but the only change I have made to my meds in the past 6 months. The only stupid question is the one not asked!!
Thanks for all of your great answers, folks!
18 Dec 2013
I wonder were the supplements in a gelatin capsule as many are? Gelatin can be a migraine trigger and so it may not be the vitamin d itself but the form of the supplement. I take a dry tablet of vitamin d so as to avoid the gelatin.
I agree with the suggestion about adding magnesium and it works well with vit d for absorption and for bone health. I like mag-citrate powder, it's cheap and easily absorbed and doesn't bother my empty stomach when I take it before bed.
2 Sep 2015
Hey, you guys are great here! So I started taking a bunch of supplements, about a week ago, after being on the Wheat Belly Total Health program. I've given up grains before so I don't believe that the constant headaches I've had in the last few days are related to being grain-free. One of the supplements is D3, but I also started Magnesium at the same time, along with Iodine, Biotin, and Fish Oil. I'd already been taking Calcium D. One of my questions is, how the heck do I spread these all out everyday? Most of them should be taken with food, so I've been waiting until after meals. My other question, concerning these horrible headaches, is should I stop one supplement at a time or stop them all and just introduce one at a time to see if the headaches go away? I feel like an idiot taking all these things to begin with, but William Davis, who wrote Wheat Belly, says they're needed to replace what my diet is now lacking. So what do you all think?
27 May 2013
First of all, you and others are taking calcium supplements. Did you know that all the latest medical advice is to NOT take calcium supplements unless your blood tests show a deficit of it? Most adults do get plenty of calcium in their diets. In fact, too much calcium can increase the risk of cardiovascular disease, can impair the absorption of the thyroid hormone, can impair the absorption of certain antibiotics and can cause kidney stones in postmenopausal women.
Kathy, I was not aware of the association of migraines from Vitamin D. I would say that getting a blood test to test the Vitamin D in your blood would be a good first step since your doctor prescribed it for a specific reason. Do take Magnesium every day because that can help your migraines. Also another person said that taking Magnesium could help with the Vitamin D. I also take CoQ10. Both the Magnesium and CoQ10 were recommended by my neurologist.
But there are many other remedies for frequent migraines. Are you taking any daily preventative migraine medication? I can tell you about many other treatments. As you may know I suffer from 24/7 headaches (often very mild) which can go into severe migraines which can last for days. But I'm not having the severe ones 24/7 any more, thanks to all my treatments. I am very appreciative of that.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Vitamin D Deficiency - My vitamin d test came back with a reading of <4, my doctor wants me to take?
... a prescription vitamin d supplement once a week to get my levels up. I had a heart attack a year ago and am on Plavix 75mg. Lipitor 40mg. Ecotrin ...
2 answers • 11 Nov 2009
Mine seem to be all mechanical/positional, i.e.how I sleep or sit, lifting anything >8 to 10 lbs.; I've had to stop all weight-bearing ...
1 answer • 2 Jul 2014